Wyoming, 2011

Flood in Wyoming, June 1, 2011

June 1, 2011 · NWS RIW · 1 event in 1 county or zone

Water levels which climbed from a Memorial Day winter-like storm receded below flood stage on the Blacks Fork River (see May 2011 Storm Data publication for more information).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Water levels which climbed from a Memorial Day winter-like storm receded below flood stage on the Blacks Fork River (see May 2011 Storm Data publication for more information).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 31, 2:36 PM MST, 9 hours 24 minutes earlier.

Area forecast discussion, May 31, 2:36 PM MST, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
336 PM MDT TUE MAY 31 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

A HIGH PRESSURE RIDGE WILL SLOWLY SHIFT EAST WITH INCREASING
SOUTHWEST FLOW OVER WESTERN AND CENTRAL WYOMING. WITH WARMER
WINDY CONDITIONS THIS WILL PROVIDE CONDITIONS FOR SIGNIFICANT
SNOW MELT WEDNESDAY INTO EARLY FRIDAY WITH A SIGNIFICANT INCREASE
IN RUN OFF INTO STREAMS AND RIVERS. AS THE RIDGE MOVES EAST OUT OF
THE AREA...A PACIFIC LOW PRESSURE TROUGH WILL MOVE INTO THE WEST
THURSDAY WITH INCREASING CLOUDS AND SHOWERS...AND ISOLATED
THUNDERSTORMS OVER THE WEST. COOLER TEMPERATURES WILL SPREAD FROM
WEST TO EAST THROUGH THURSDAY NIGHT. THE WESTERN MOUNTAINS AND
VALLEYS SHOULD SEE BELOW FREEZING TEMPERATURES WHICH WILL STOP THE
SNOW MELT IN THE MOUNTAINS. TEMPERATURES WILL BE THE MOST
SIGNIFICANT FORECAST AS IT IMPACTS SNOW MELT AND FLOODING THREATS
ACROSS THE AREA. REFER TO THE FLOOD WATCH AND FLOOD WARNINGS IN
EFFECT AND THOSE THAT MAY BE ISSUED OVER THE NEXT FEW DAYS FOR
MORE DETAILS ON THE FLOODING.

.LONG TERM...FRIDAY THROUGH TUESDAY

THE TROUGH MOVES THROUGH WY ON FRIDAY BRINGING SOME WIND AND COOLER
TEMPS TO THE REGION. THE BEST CHANCE OF SHOWERS AND STORMS WILL BE
OVER THE NORTH WHERE THE BEST LIFT LOOKS TO OCCUR. THE ACTIVITY OVER
THE NORTH ENDS FRIDAY EVENING. OTHERWISE DRY FRIDAY NIGHT. SATURDAY
AND SATURDAY NIGHT LOOK DRY WITH SOUTHWEST FLOW ALOFT. THE NEXT
UPPER LEVEL STORM SYSTEM DROPS SOUTH ALONG THE WEST COAST OF THE
U.S. SATURDAY AND MOVES INTO CALIFORNIA SUNDAY. THE ECMWF IS FASTER
WITH THIS THAN THE GFS. IN FACT THE ECMWF EJECTS THIS SYSTEM INTO
THE GREAT BASIN SUNDAY NIGHT AND INTO IDAHO FOR MONDAY AND INTO
MONTANA MONDAY NIGHT. THE GFS IS SLOWER WITH THIS PROGRESSION BY
ABOUT ONE DAY. THE LACK OF AN UPSTREAM KICKER ON THE ECMWF IS
CONCERNING WHILE THE GFS DOES NOT HAVE MUCH OF A KICKER EITHER. HAVE
DECIDED TO TAKE A BLENDED TIMING OF THE NEXT SYSTEM FOR NOW AND
WOULD NOT BE SURPRISED IF THE SYSTEM IS SLOWER TO MOVE INTO THE
REGION. SLIGHT CHANCE OF SHOWERS AND STORMS LOOKS OK IN THE WEST
SUNDAY AFTERNOON AND SUNDAY NIGHT WITH ISOLATED ACTIVITY AT BEST
EAST OF THE DIVIDE. THEN HAVE INCREASED THE CHANCE OF SHOWERS AND
THUNDERSTORMS MONDAY AND TUESDAY AS THE SYSTEM MOVES TOWARD AND
THROUGH THE NORTHERN ROCKIES. EXPECT BREEZY TO WINDY CONDITIONS
MONDAY AND TUESDAY. HIGH TEMPS WILL WARM UP SATURDAY AND SUNDAY.
MONDAY MAY STILL BE WARM IN THE CENTRAL AND EAST ZONES WHILE THE
WEST SHOULD BE COOLER DUE TO MORE CLOUDS AND PRECIP. COOLER ALL
AREAS NEXT TUESDAY IF THE STORM SYSTEM DOES INDEED MOVES THROUGH THE
AREA. THUS SNOW MELT SHOULD INCREASE THIS COMING WEEKEND INTO EARLY
NEXT WEEK BASED ON THIS FORECAST PACKAGE. STAY TUNED.

&&

.AVIATION...

EXCEPT FOR ISOLATED SHOWERS THIS AFTERNOON AND WEDNESDAY
AFTERNOON...EXPECT VFR CONDITIONS TO PREVAIL.

&&

.HYDROLOGY...

WARMER WINDY CONDITIONS WILL PROVIDE CONDITIONS FOR SIGNIFICANT
SNOW MELT WEDNESDAY INTO EARLY FRIDAY WITH A SIGNIFICANT INCREASE
IN RUN OFF INTO STREAMS AND RIVERS. COOLER TEMPERATURES ARE
EXPECTED TO DECREASE SNOW MELT AND RUN OFF FRIDAY AND FRIDAY NIGHT.
TEMPERATURES WILL THEN CLIMB ON SATURDAY WITH A PROLONGED WARM UP
SUNDAY...MONDAY AND TUESDAY WITH ANOTHER PERIOD OF SIGNIFICANT RUN
OFF INCREASE AND STREAM AND RIVER RESPONSE EXPECTED. A FLOOD WATCH
HAS BEEN ISSUED TO ADDRESS THE FIRST WARM UP PERIOD STARTING AT 6
PM WEDNESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM WEDNESDAY EVENING THROUGH FRIDAY AFTERNOON
WYZ001>020-022>030.

&&

SHORT TERM...C.BAKER
LONG TERM...AR
AVIATION...LIPSON
FIRE WEATHER...TEAM RIVERTON
HYDROLOGY...C.BAKER
Hazardous weather outlook, May 31, 12:01 PM MST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
101 PM MDT TUE MAY 31 2011

WYZ001>020-022>030-011100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
101 PM MDT TUE MAY 31 2011

...A FLOOD WARNING IS IN EFFECT FOR THE BLACKS FORK RIVER AND
ITS TRIBUTARIES NEAR LITTLE AMERICA...AFFECTING THE TOWN OF
GRANGER IN SWEETWATER COUNTY...

...A FLOOD WARNING REMAINS IN EFFECT FOR THE SALT RIVER AND ITS
TRIBUTARIES IN STAR VALLEY...

...A FLOOD WATCH IS IN EFFECT FOR ALL OF WESTERN AND CENTRAL WYOMING
FROM WEDNESDAY EVENING THROUGH FRIDAY AFTERNOON DUE TO RAPID SNOW
MELT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMER TEMPERATURES ARE STILL FORECAST FOR WEDNESDAY AND THURSDAY.
THIS HAS PROMPTED THE ISSUANCE OF A FLOOD WATCH FOR ALL OF WESTERN
AND CENTRAL WYOMING AS A RESULT OF RAPID SNOW MELT IN THE MOUNTAINS
BELOW 9000 FEET FEEDING AREA HEADWATER SMALL CREEKS AND STREAMS.
COOLER HIGHS ARE FORECAST FOR FRIDAY. THIS WOULD TEMPORARILY SLOW THE
RATE OF SNOW MELT IN THE HIGHER MOUNTAINS. THEN TEMPERATURES ARE TO
WARM AGAIN SATURDAY AND SUNDAY. THIS WOULD INCREASE THE RATE OF SNOW
MELT THIS COMING WEEKEND INTO EARLY NEXT WEEK. STAY TUNED FOR UPDATES
AND ADDITIONAL INFORMATION.

A CHANCE OF THUNDERSTORMS OVER THE NORTHWEST QUARTER OF WYOMING
THURSDAY AND THURSDAY NIGHT AS A COLD FRONT MOVES THROUGH THAT
AREA. ISOLATED THUNDERSTORMS ARE POSSIBLE EAST OF THE CONTINENTAL
DIVIDE THURSDAY AFTERNOON AND NIGHT AS THE COLD FRONT PUSHES
THROUGH THIS REGION. THERE WILL BE A CHANCE OF SHOWERS AND ISOLATED
STORMS OVER THE NORTH ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT ANY FLOODING ALONG RIVERS...CREEKS AND
STREAMS. PLEASE REPORT ANY SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Sweetwater

When
June 1, 12:00 AM MST to 7:05 AM MST
Where
Sweetwater County, 6.2 mi W of Granger to 11.26 mi ESE of Bryan
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
41.580, -110.090

Water levels on the Blacks Fork River retreated below flood stage as snowmelt run-off and rainfall from the previous weekend progressed downstream. Other than lowland flooding, there was no impact to public or private property.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316839.